Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 301, NWS Pittsburgh, PA

September 13, 2021Clarion County, Forest County, Jefferson County, Pennsylvania

NWS Pittsburgh, PA issued this severe thunderstorm warning at Sep 13, 2021, 6:44 PM EDT for Clarion County, Forest County, Jefferson County, Pennsylvania. It was in force for 31 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 13, 2021, 6:44 PM EDT (22:44 UTC)
Expired
Sep 13, 2021, 7:15 PM EDT
In force
31 min
Issued by
NWS Pittsburgh, PA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Clarion County, PA, Forest County, PA, Jefferson County, PA

The radar

The State College radar (KCCX), 107 km from the middle of the area, began a volume at 22:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 13, 6:56 PM EDTHAIL 14 N Corsica, PAQUARTER SIZED HAIL REPORT VIA FB

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 12 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 13, 5:53 PM EDTSevere Thunderstorm WatchSPC3 hr

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 10.7 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2021-09-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 610 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2021-09-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 133 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
610 J/kg
Mixed-layer CIN
-292 J/kg
Mixed-layer LCL
748 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
133 m²/s²
0-3 km storm-relative helicity
207 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

921 
WUUS51 KPBZ 132244
SVRPBZ
PAC031-053-065-132315-
/O.NEW.KPBZ.SV.W.0301.210913T2244Z-210913T2315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Pittsburgh PA
644 PM EDT Mon Sep 13 2021

The National Weather Service in Pittsburgh has issued a

* Severe Thunderstorm Warning for...
  Northwestern Jefferson County in west central Pennsylvania...
  Northeastern Clarion County in west central Pennsylvania...
  Southeastern Forest County in northwestern Pennsylvania...

* Until 715 PM EDT.

* At 644 PM EDT, a severe thunderstorm was located near Clarion,
  moving southeast at 40 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Minor hail damage to vehicles is possible. Expect wind 
           damage to trees and power lines, resulting in some power 
           outages.

* Locations impacted include...
  Brookville, Strattanville, Corsica, Sigel, Fisher, Clarington,
  Clear Creek State Park, Knox-Dale, and Cook Forest State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Please report severe weather by calling 412-262-1988, posting to 
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH. 

&&

LAT...LON 4125 7941 4135 7932 4134 7912 4128 7886
      4106 7904 4118 7931
TIME...MOT...LOC 2244Z 294DEG 36KT 4127 7932 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$
3 follow-up statements
648 
WWUS51 KPBZ 132252
SVSPBZ

Severe Weather Statement
National Weather Service Pittsburgh PA
652 PM EDT Mon Sep 13 2021

PAC031-053-065-132315-
/O.CON.KPBZ.SV.W.0301.000000T0000Z-210913T2315Z/
Jefferson PA-Clarion PA-Forest PA-
652 PM EDT Mon Sep 13 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM EDT
FOR NORTHWESTERN JEFFERSON...EAST CENTRAL CLARION AND SOUTH CENTRAL
FOREST COUNTIES...

At 651 PM EDT, a severe thunderstorm was located 8 miles east of
Clarion, moving southeast at 40 mph.

HAZARD...60 mph wind gusts and half dollar size hail.

SOURCE...Radar indicated.

IMPACT...Minor hail damage to vehicles is possible. Expect wind 
         damage to trees and power lines, resulting in some power 
         outages.

Locations impacted include...
Brookville, Strattanville, Corsica, Sigel, Fisher, Clarington, Clear
Creek State Park, Knox-Dale, and Cook Forest State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Please report severe weather by calling 412-262-1988, posting to 
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH. 

&&

LAT...LON 4127 7933 4133 7928 4134 7911 4128 7886
      4106 7904 4118 7931 4119 7932
TIME...MOT...LOC 2251Z 294DEG 36KT 4124 7922 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$
141 
WWUS51 KPBZ 132259
SVSPBZ

Severe Weather Statement
National Weather Service Pittsburgh PA
659 PM EDT Mon Sep 13 2021

PAC053-132309-
/O.CAN.KPBZ.SV.W.0301.000000T0000Z-210913T2315Z/
Forest PA-
659 PM EDT Mon Sep 13 2021

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL FOREST COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 100 AM EDT for
west central Pennsylvania.

LAT...LON 4125 7928 4130 7914 4133 7907 4128 7886
      4106 7904 4116 7926
TIME...MOT...LOC 2259Z 294DEG 36KT 4121 7912 

$$

PAC031-065-132315-
/O.CON.KPBZ.SV.W.0301.000000T0000Z-210913T2315Z/
Jefferson PA-Clarion PA-
659 PM EDT Mon Sep 13 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM EDT
FOR NORTHWESTERN JEFFERSON AND EAST CENTRAL CLARION COUNTIES...

At 659 PM EDT, a severe thunderstorm was located near Brookville,
moving southeast at 40 mph.

HAZARD...60 mph wind gusts and half dollar size hail.

SOURCE...Radar indicated.

IMPACT...Minor hail damage to vehicles is possible. Expect wind 
         damage to trees and power lines, resulting in some power 
         outages.

Locations impacted include...
Brookville, Corsica, Sigel, Knox-Dale, and Clear Creek State Park. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Please report severe weather by calling 412-262-1988, posting to 
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH. 

&&

LAT...LON 4125 7928 4130 7914 4133 7907 4128 7886
      4106 7904 4116 7926
TIME...MOT...LOC 2259Z 294DEG 36KT 4121 7912 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$
114 
WWUS51 KPBZ 132317
SVSPBZ

Severe Weather Statement
National Weather Service Pittsburgh PA
717 PM EDT Mon Sep 13 2021

PAC031-065-132327-
/O.EXP.KPBZ.SV.W.0301.000000T0000Z-210913T2315Z/
Jefferson PA-Clarion PA-
717 PM EDT Mon Sep 13 2021

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN JEFFERSON AND
EAST CENTRAL CLARION COUNTIES HAS EXPIRED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been allowed to expire.  However small
hail and gusty winds are still possible with this thunderstorm.

A Severe Thunderstorm Watch remains in effect until 100 AM EDT for
west central Pennsylvania.

LAT...LON 4125 7928 4130 7914 4133 7907 4128 7886
      4106 7904 4116 7926
TIME...MOT...LOC 2317Z 294DEG 36KT 4114 7891 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 13, 4:41 PM EDT, 2 hours 3 minutes earlier.

Area forecast discussion, Sep 13, 4:41 PM EDT, 2 hours 3 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
441 PM EDT Mon Sep 13 2021

.SYNOPSIS...
Shower and thunderstorm chances are expected through this evening
north of Interstate 80. Otherwise, warm and dry weather will continue
until more widespread showers and thunderstorms move across the
region with a Wednesday cold front.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
Afternoon Update: SPC Mesoanalysis indicates high CAPE values
coincident with favorable wind shear north of I80 this afternoon.
This area will be monitored for convection as a shortwave trough
allows for forcing for ascent while lapse rates increase. If cells
develop, damaging wind is the primary threat. The window in which
convection is possible will narrow, as peak heating is beginning to
cease and shortwave is propagating eastward. Previous:

Shower and thunderstorms chances should continue through this evening
north of I 80 as a cold front moves slowly south across NW PA, and a
shortwave approaches. Most of the rain is expected to stay north of
the forecast area where better upper support is progged. Capping warm
air aloft should also limit the thunderstorm potential, though lift
in the vicinity of the front could still result in a few
showers/storms. A strong storm is possible with marginal shear and
instability, but the warm air aloft should be a limiting factor in
this potential.

Otherwise, dry weather is expected through tonight under shortwave
ridging south of the front. Warm temperatures should continue
tonight, with lows around 10 degrees above average.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH THURSDAY/...
Ridging/SW flow aloft should push the front back to the north
Tuesday, with mainly dry weather expected. A shortwave trough, and
its associated sfc cold front, is expected to approach the Upper Ohio
Valley region Tuesday night, with shower chances increasing,
especially late.

More widespread showers are expected Wednesday as the trough and sfc
cold front cross the region. Marginal shear and instability could
result in a severe thunderstorm potential Wednesday afternoon and
early evening, though cloud cover could be a limiting factor in the
amount of destabilization and the resulting severe weather potential.
Rain chances should then diminish Wednesday night as the front
completes its passage.

Models differ on the positioning of a souther stream trough Thursday,
and it moves slowly NE toward the region. Continued with low chances
for showers attm, using a blended model solution to account for the
uncertainty. Above average temperatures are expected to continue
through the period.

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
The southern stream trough should continue to drift across the Ern
CONUS through Saturday, with low chances of showers and
thunderstorms continuing across the Upper Ohio Valley region.

Model ensembles then indicate a ridge should build across much of the
Ern CONUS through the rest of the weekend, with dry and warm weather
expected.

&&

.AVIATION /21Z MONDAY THROUGH SATURDAY/...
Widespread MVFR stratocu is expected to persist through early aftn
as a swd sagging frontal boundary has created sufficient lift in the
moist, but stable boundary layer for that formation. An upstream
shortwave is expected to lift the boundary nwd again later today
before spawning some isold, to sct shra/tsra this eve near the I 80
terminals. VFR is thus expected to return until that convection
potential affects those ports.

.Outlook...
Restrictions are then likely with a Wed cold front.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
PA...None.
OH...None.
WV...None.

&&
Hazardous weather outlook, Sep 13, 1:26 PM EDT, 5 hours 18 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Pittsburgh PA
126 PM EDT Mon Sep 13 2021

OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-029-
031-073>076-WVZ001>004-012-021-509>514-141730-
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH-
Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Forest-
Lawrence-Butler-Clarion-Jefferson PA-Beaver-Allegheny-Armstrong-
Indiana-Washington-Greene-Westmoreland-
Higher Elevations of Westmoreland-Fayette-
Higher Elevations of Fayette-Hancock-Brooke-Ohio-Marshall-Wetzel-
Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
126 PM EDT Mon Sep 13 2021

This Hazardous Weather Outlook is for east central Ohio, western
Pennsylvania, and northern West Virginia.

.DAY ONE...This afternoon and tonight.

An isolated severe thunderstorm is possible through this evening
north of Interstate 80.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Scattered severe thunderstorms are possible Wednesday afternoon and
evening with a crossing cold front.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

In the hours before

Special weather statement, Sep 13, 5:18 PM EDT, 1 hour 26 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
518 PM EDT Mon Sep 13 2021

PAZ008-132145-
Venango PA-
518 PM EDT Mon Sep 13 2021

...A STRONG THUNDERSTORM WILL IMPACT NORTHERN VENANGO COUNTY THROUGH
545 PM EDT...

At 518 PM EDT, Doppler radar was tracking a strong thunderstorm near
Guys Mills, or 13 miles east of Meadville, moving east at 25 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Cooperstown, Pleasantville, and Oil Creek State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4149 7957 4148 8000 4150 8000 4150 7998
      4151 7998 4151 7996 4156 7991 4156 7989
      4157 7989 4157 7987 4158 7987 4159 7985
      4160 7985 4160 7983 4162 7983 4162 7956
TIME...MOT...LOC 2118Z 266DEG 23KT 4160 7990

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
Special weather statement, Sep 13, 5:39 PM EDT, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
539 PM EDT Mon Sep 13 2021

PAZ008-009-015-132215-
Forest PA-Clarion PA-Venango PA-
539 PM EDT Mon Sep 13 2021

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN VENANGO...
NORTHEASTERN CLARION AND FOREST COUNTIES THROUGH 615 PM EDT...

At 539 PM EDT, Doppler radar was tracking a strong thunderstorm over
Tionesta, or 15 miles west of Marienville, moving east at 35 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Marienville, Tionesta, Kellettville, West Hickory, East Hickory, and
Starr.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4162 7895 4144 7896 4144 7897 4145 7898
      4145 7906 4142 7907 4142 7909 4138 7910
      4145 7953 4163 7951
TIME...MOT...LOC 2139Z 274DEG 32KT 4152 7941

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
Local storm report, Sep 13, 5:51 PM EDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
551 PM EDT MON SEP 13 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     HAIL             COOPERSTOWN             41.50N  79.87W
09/13/2021  M1.00 INCH       VENANGO            PA   BROADCAST MEDIA

            QUARTER SIZED HAIL REPORTED IN COOPERSTOWN

&&

EVENT NUMBER PBZ2102392

JKL
Local storm report, Sep 13, 5:52 PM EDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
552 PM EDT MON SEP 13 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0548 PM     TSTM WND DMG     OIL CITY                41.43N  79.70W
09/13/2021                   VENANGO            PA   911 CALL CENTER

            REPORT OF TREE DOWN NEAR HWY 322

&&

EVENT NUMBER PBZ2102393

JKL
Local storm report, Sep 13, 6:27 PM EDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
627 PM EDT MON SEP 13 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0616 PM     TSTM WND DMG     AJAX                    41.35N  79.79W
09/13/2021                   VENANGO            PA   911 CALL CENTER

            WIRES DOWN IN AJAX ON BELMAR RD.

&&

EVENT NUMBER PBZ2102394

JKL
Special weather statement, Sep 13, 6:29 PM EDT, 15 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
629 PM EDT Mon Sep 13 2021

PAZ009-016-132300-
Jefferson PA-Forest PA-
629 PM EDT Mon Sep 13 2021

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN JEFFERSON AND
SOUTHEASTERN FOREST COUNTIES THROUGH 700 PM EDT...

At 629 PM EDT, Doppler radar was tracking a strong thunderstorm 9
miles southeast of Marienville, moving east at 40 mph.

HAZARD...Wind gusts up to 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Marienville and Clear Creek State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 100 AM EDT for
northwestern and west central Pennsylvania.

&&

LAT...LON 4133 7910 4149 7909 4148 7896 4144 7896
      4144 7898 4145 7898 4145 7906 4142 7907
      4142 7909 4134 7909 4135 7908 4136 7903
      4135 7902 4138 7897 4136 7896 4126 7874
      4125 7874 4123 7871 4124 7873
TIME...MOT...LOC 2229Z 289DEG 33KT 4136 7902

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 13, 5:18 PM EDTSpecial Weather StatementPBZVenango27 min
Sep 13, 5:33 PM EDTSevere Thunderstorm WarningPBZForest, Venango27 min
Sep 13, 5:39 PM EDTSpecial Weather StatementPBZForest36 min
Sep 13, 5:59 PM EDTSevere Thunderstorm WarningPBZClarion, Forest, Jefferson, Venango46 min
Sep 13, 6:29 PM EDTSpecial Weather StatementPBZElk31 min
Sep 13, 6:48 PM EDTSpecial Weather StatementPBZVenango27 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.